Article Text

Download PDFPDF
CASE REPORT
Metformin-associated lactic acidosis precipitated by liraglutide use: adverse effects of aggressive antihyperglycaemic therapy

Abstract

Older patients with type 2 diabetes are prone to developing adverse events with aggressive antihyperglycaemic therapy. Metformin-associated lactic acidosis (MALA) is one such rare, life-threatening adverse drug effect. We report the case of a 70-year-old man with a glycated haemoglobin of 7.9% who was on a stable, maximally tolerated dose of metformin for managing his type 2 diabetes. He was initiated on liraglutide injections with hopes to achieve better glycaemic control, but developed unrelenting nausea and vomiting during the third week of treatment. He presented to the hospital with these symptoms and was noted to have severe MALA. He sustained an in-hospital cardiac arrest requiring emergent resuscitation along with vasopressor and mechanical ventilator support. He underwent continuous venovenous haemodiafiltration to remove metformin and correct the acidosis, following which he stabilised and supportive therapy was weaned off. He was discharged from the hospital on insulin therapy with incomplete renal recovery.

  • diabetes
  • drugs: endocrine system
  • unwanted effects / adverse reactions
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.